Discussions By Condition: I cannot get a diagnosis.

New Here and Want Fresh Eyes

Posted In: I cannot get a diagnosis. 6 Replies
  • Posted By: sapphires
  • June 7, 2009
  • 10:57 PM

For about a year now I have been not well. I have been in pain...it goes from about a 4 (on good days to a 9 on bad ones). I have had numerous infections, fatigue were I can't get out of bed for days. TMJ (and I wear a bite guard at night). Additionally, I am getting very little sleep, if I do it's about 1-2 1/2 hours at a time and I don't wake up refreshed. I have a history of depression. I have met with the psychiatrist who saw me during that phase and he has ruled out that this is depression driven. So, the sent me to see if this was autoimmune. The tests came back negative for autoimmune. In fact every medical test they have given me this year has come back that I am in perfect health. So, all the other doctors I have seen attribute all of this to depression. I know it's not--when depressed I lay in bed, don't want to get up, and just want to hide from the world. This is significantly different. I am now laying in bed frustrated, on-line reading everything I can, and wanting my life and health back. Any suggestion based on what you have read???

Reply Flag this Discussion

6 Replies:

  • Sapphires-Some questions. Where is your pain, what kind of pain is it (throbbing, aching, etc), does it radiate out from one spot, does it come on suddenly or is it always there, and if it does come on suddenly, how long does it last for before it subsides? What type of infections have you had? How long have you had TMJ? What is the quality of your sleep when you do (do you dream, is it light sleep or deep, etc.)? You mentioned tests besides for autoimmune disorders, can you be more specific on the types of tests? I would like to help, but what you wrote was too general to get a good idea of what you may be going through.-Regards, Q
    technoticq 7 Replies Flag this Response
  • To answer your questions as best I can:I am 42 years old. I weigh 275. I am currently on: Zyrtec-D, Prevacid, Singulair, Benicar HCT, Provigil, Effexor XR, Cymbalta, UltramER, Topamax, Valium, Darvocet, Celebrex, Flexeril, and Elavil. They have dropped Seroquel, Tramadol, Cyclobenzaprine, metocloopramide, hyosclopramide, hydrocodone, promethazine (that is since January).GP did a CBC and checked for c. diff, GI did a endoscopy and a colonoscopy. Rheumotologist checked for autoimmune and ruled it out. The GP also ran the tests for Celiac disease. She is an awesome GP. The specialists have all indicated that. I am not sure which tests the rheumotologist did, but he said it was definitely not auto-immune. He is sending me for a sleep study next month. I apologize for the lack of specificity but my life has bee a blur and I lack much of my previous energy to stay on top of things. Any more advice as I move forward.
    sapphires 4 Replies Flag this Response
  • To answer your questions:My pain is everywhere. I hurt from my eyelashes to my toenails. The pain is aching I would say. I feel like I have the flu without many of the other symptoms. It does not radiate from one spot. It seems to be constant. For example, I have been in bed for the last 3 weeks. It does change in intensity. It may be a 5 or 6 one day and a 9 or 10 for a week after that then back down to a 6 and so on, but it never leaves. I have had the following infections over the last year: numerous yeast infections, an abscessed tooth, canker sores, several upper respiratory infections, and an infection on the side of my thumb. I have had TMJ for over a decade. I am having poor sleep. I do not dream. I sleep lightly for short spurts then stay up for hours. I wake feeling as though I haven't slept at all. The rheumotologist ran what he said were autoimmune tests and said they came back as this was not autoimmune. I am not sure which tests. I apologize for not being able to be more specific. I am not up to my usual as I am exhausted. The GP ran tests for celiac disease, c. diff, CBC, diabetes, high blood pressure, thyroid, and checked my vitamin C level. I am sure there has been more. I just can think of them at the moment, but maybe it's enough to get you to point me in some direction. THanks!
    sapphires 4 Replies Flag this Response
  • Sapphires-Much like you I found this site trying to get an idea about an undiagnosed, widespread condition, so I can appreciate the way you feel. Likewise, I see some similarities in what you are experiencing to what I myself have been experiencing- and I do see one very interesting correlation between us that seems to pop out at me- we both have had longstanding teeth issues, and we both have had absesses. Other than that I find no simple answer comes to mind when I analyze your symptoms either- so perhaps we can look at this from a differential point of view. Your symptoms point strongly to autoimmune, but if your CBC was good, that is mostly ruled out, and I’m sure the rheumatologist checked for things like HIV specifically, and with a good CBC we can rule out lupus. What else could cause these symptoms? Being a rheumatologist, she surely ruled out all the common joint, muscle, and CNS disorders. Combine that with your GP ruling out forms of colitis, cardiac, endocrine, and metabolic disorders, that leaves a small group left. There is also another problem that complicates matters, though- many of the drugs you listed have direct side effects conducive to what you are experiencing. For instance, darvocet and the benzodiazepams you are on cause drowsiness, dizziness, and GI disturbance- and that’s just the tip of the possible drug induced problems I see here. So that would be my starting point- you have to figure out what drugs you were on before the symptoms, what drugs could have caused the symptoms, what drugs were prescribed to treat the side effects of the OTHER drugs your on, and so on. It makes for quite a Gordian knot, and hard in turn to trace back what symptoms may be induced by the illness itself. But all this is a good starting point to unraveling said knot- so I guess the question is what were the very FIRST symptoms, what drugs were you on THEN, and what were those drugs prescribed to treat. With those answers I think I might be able to make a good guess on which direction the problem may lie.-Regards, Q
    technoticq 7 Replies Flag this Response
  • Sapphires -- a very thoughtful answer from a previous poster -- all your meds! Please, please, go talk with a Clinical Pharmacist.... usually found working in a large hospital. If that isn't possible, at least talk with the Pharmacist who fills your current prescriptions. I hope they are ALL filled at the same location so that there is a more complete history of what you are on. With all due respect, you are a walking drugstore. If you were in perfect health right now, all those drug interactions could make you sick. A good review of all those meds may find that some can be eliminated. Having said all that -- have you ever been worked up for Chronic Fatigue and/or Fibromyalgia? As an RN, with some experience in Pharmacy, those are my first two very obvious starting points. Do both, too. Come back and let someone know what's happened.
    pbgLompoc 3 Replies Flag this Response
  • WHOA!! I would have to agree that you are on far too many meds for one person! and they seem to contradict eachother.. and some have dangerous interactions!! I would recomend you speak to a pharmacisit asap and bring along all of your meds in their bottles for an analysis!! You could be doing yourself more harm than good!! To review what you said: You currently are taking:2 allergy / asthma meds (Zyrtec & Singulair)2 anti-seizure / migraine meds (Topamax & Elavil)2 muscle relaxants / tranquilizers (Flexeril & Valuim)*by the way cyclobenzaprine is generic Flexeril- so you are still taking it2 arthritis meds (Celebrex & Cymbalta) *also for fybromyalgia*2 anti depressants (Effexor XR & Elavil)1 non narcotic Chronic pain reliever (Ultram ER)** (which is Tramadol by the way- so you are still taking it)1 Narcotic pain reliever (Darvocet)1 Diuretic / blood pressure med (Benicar HCT)1 anti narcoleptic med ( Provigil) *promotes wakefulness. Tramadol has known interactions with anti depressants!Celebrex is an NSAID (non steroidal anti Inflamatory Drug) which also has known interactions with a few of the above listed! Getting off of the Seroquel is a very good thing.. that is a very powerful anti psychotic drug used for bi-polar disorder, and has serious long term side effects! I wish you well! and good health!
    MK1987 35 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?